Opioid-induced Hyperalgesia, Opioid tolerance

A patient who has been consuming morphine 100mg per day for many years is admitted after lumbar spine decompressive surgery and finds that with escalating doses of hydromorphone (greater than 50mg intravenous hydromorphone in a 5-hour window), he is becoming increasingly more uncomfortable. Which of the following therapeutic measures would most likely help improve this patient’s pain?

A. The patient is experiencing opioid withdrawal due to inadequate doses of hydromorphone. Therefore, hydromorphone dose needs to be increased.
B. This patient is experiencing opioid-induced hyperalgesia. The hydromorphone should be switched to morphine, and nonopioid multimodal analgesia (NSAIDs, gabapentinoids, ketamine, regional anesthesia) should be used to control his pain.
C. This patient is experiencing tolerance to opioids and a higher dose of hydromorphone is required for improved efficacy.
D. This patient is experiencing opioid-induced allodynia, and a low dose naloxone infusion should be initiated to counteract this mu receptor mediated effect.

Show Answer

Correct Answer: B

Explanation:

This patient is experiencing opioid-induced hyperalgesia. Opioid-induced hyperalgesia is an increased sensitivity to pain stimulus with increasing opioid doses. Opioid rotation especially to an opioid with a longer half-life, eventual and gradual opioid reduction, and use of non-opioid multimodal analgesics results in improved pain management. Opioid tolerance is the requirement of higher doses of opioids to achieve an equivalent analgesic effect, and escalating doses of opioids should improve analgesia. Opioid withdrawal is a set of symptoms (nausea, diarrhea, piloerection, rhinorrhea, sweating, pupil dilation, anxiety, restlessness, tachycardia, increased pain, fevers/chills, flu-like symptoms) that occur due to underdosing or withdrawal of opioids and requires re-initiation of the patient’s home opioid regimen (or equivalent) in order to ablate these effects. Allodynia occurs when a usually non-painful stimulus (e.g. light touch) results in pain, and is a product of central sensitization, but is not typically an opioid-induced problem. It may respond to neuropathic medications or sympathetic blockade.

References:

Weber L, Yeomans DC, Tzabazis A. “Opioid-induced hyperalgesia in clinical anesthesia practice: what has remained from theoretical concepts and experimental studies?” Curr Opin Anesthesiol 2017;30:458-65.

Mauermann E, Filitz J, Dolder P, Rentsch KM, Bandschapp O, Ruppen W. “Does Fentanyl Lead to Opioid-induced Hyperalgesia in Health Volunteers? A double-blind, randomized, crossover trial.” Anesthesiology 2016;124:453-63.

Comelon M, Raeder J, Stubhaug A, Nielsen CS, Draegni T, Lenz H. “Gradual withdrawal of remifentanil infusion may prevent opioid-induced hyperalgesia.” Br J Anaesth 2016;116(4):524-30.

Hayhurst CJ, Durieux ME. “Differential Opioid Tolerance and Opioid-Induced Hyperalgesia: A Clinical Reality.” Anesthesiology 2016;124:483-8.

Hide Answer